Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 52, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 17, 2008, 5:26 PM MDT for Baca County, Las Animas County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2008, 5:26 PM MDT (23:26 UTC)
- Expired
- Jun 17, 2008, 5:50 PM MDT
- In force
- 24 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
Counties Baca County, CO, Las Animas County, CO
The radar
The Pueblo radar (KPUX), 160 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 12:59 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.4 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 252 J/kg
- Mixed-layer CIN
- -496 J/kg
- Mixed-layer LCL
- 752 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KPUB 172326
SVRPUB
COC009-071-180030-
/O.NEW.KPUB.SV.W.0052.080617T2326Z-080618T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
526 PM MDT TUE JUN 17 2008
THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL BACA COUNTY IN SOUTHEAST COLORADO...
EAST CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...
* UNTIL 630 PM MDT...
* AT 523 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 4 MILES NORTH OF KIM...OR ABOUT 42 MILES WEST OF
SPRINGFIELD...AND WAS MOVING TOWARD THE SOUTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
KIM.
PRITCHETT.
IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
TUESDAY EVENING FOR SOUTHEAST COLORADO.
LAT...LON 3740 10283 3713 10288 3709 10327 3730 10355
3737 10340
TIME...MOT...LOC 2325Z 316DEG 9KT 3730 10337
$$
JCERU SROSE2 follow-up statements
000
WWUS55 KPUB 172341
SVSPUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
541 PM MDT TUE JUN 17 2008
COC009-071-180030-
/O.CON.KPUB.SV.W.0052.000000T0000Z-080618T0030Z/
BACA CO-LAS ANIMAS CO-
540 PM MDT TUE JUN 17 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR EAST CENTRAL LAS ANIMAS AND WEST CENTRAL BACA COUNTIES...
AT 537 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS CENTERED NEAR
KIM...OR 41 MILES WEST OF SPRINGFIELD...AND WAS MOVING TOWARD THE
SOUTHEAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
PRITCHETT.
KIM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
TUESDAY EVENING FOR SOUTHEAST COLORADO.
LAT...LON 3725 10343 3734 10325 3740 10302 3739 10297
3740 10295 3740 10283 3713 10288 3709 10327
TIME...MOT...LOC 2340Z 316DEG 9KT 3727 10334
$$
JCERU SROSE000
WWUS55 KPUB 172350
SVSPUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
550 PM MDT TUE JUN 17 2008
COC009-071-180000-
/O.CAN.KPUB.SV.W.0052.000000T0000Z-080618T0030Z/
BACA CO-LAS ANIMAS CO-
550 PM MDT TUE JUN 17 2008
...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR EAST
CENTRAL LAS ANIMAS AND WEST CENTRAL BACA COUNTIES...
HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
TUESDAY EVENING FOR SOUTHEAST COLORADO.
LAT...LON 3725 10343 3734 10325 3740 10302 3739 10297
3740 10295 3740 10283 3713 10288 3709 10327
TIME...MOT...LOC 2350Z 316DEG 9KT 3725 10332
$$
JCERU SROSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:36 PM MDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jun 17, 3:36 PM MDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 336 PM MDT TUE JUN 17 2008 .SHORT TERM... (TONIGHT AND WEDNESDAY) ONGOING WEATHER...SO WILL MAKE THIS BRIEF. WATCH FOR MOST OF THE PLAINS SCHEDULED TO GO TIL 02Z. WITH BULK SHEAR VALUES OF 40-50 KTS...CAPES ABOVE 1500 J/KG (WITH LOW LEVEL CAPES IN LAS ANIMAS COUNTY AND BACA COUNTY TO BE ABOVE 1000 J/KG)...THREAT FOR SUPERCELLS WITH LARGE HAIL...DAMAGING WINDS...AND AN ISOLATED TORNADO. BEHIND A DEW POINT FRONT...EL PASO COUNTY AND PARTS OF PUEBLO COUNTY MAY SEE NEAR SEVERE WINDS WITH MICROBURST THREAT. ANY ISOLATED HEAVY SHOWERS...WITH SURFACE DEW POINTS IN THE 20S TO 30S...WOULD BRING STRONG WINDS. MEANTIME...OUT WEST...ONLY ISOLATED SHOWERS/THUNDERSTORMS INTO MIDEVENING...FOLLOWED BY CLEARING SKIES. AFTER SEVERE THREAT ENDS OVER PLAINS...ISOLATED SHOWERS AND THUNDERSTORMS UNTIL AROUND MIDNIGHT. ON WEDNESDAY...ATMOSPHERE MAY BE DRYING OUT SOME ACROSS THE EASTERN PLAINS...WITH SEVERE THREAT IN OUR FAR EASTERN COUNTIES. BROAD BRUSHED ISOLATED POPS OVER MOST OF THE AREA DURING THE AFTERNOON. WITH DRIER AIR...AND HIGHER MID LEVEL TEMPERATURES...HIGHS SHOULD ELEVATE INTO THE LOWER TO MID 90S OVER THE PLAINS...WITH 70S AND 80S HIGH VALLEYS AND 60S AND 70S MOUNTAINS. -TLM- .LONG TERM... (WEDNESDAY NIGHT THROUGH TUESDAY) WILL ALSO KEEP THIS SHORT DUE TO ONGOING SEVERE WEATHER POTENTIAL. METEOROLOGICAL HIGHLIGHTS FOR THE LONG TERM INCLUDE ANOTHER NORTHERLY SURGE PUSHING ACROSS CWFA WEDNESDAY NIGHT WITH INCREASED PRECIPITATION POTENTIAL EXPECTED OVER EASTERN PORTIONS OF CWFA FROM LATER THURSDAY INTO AT LEAST SATURDAY MORNING. ALSO...VERY WARM MID TO LATE JUNE TEMPERATURES PROJECTED OVER CWFA FROM FRIDAY INTO AT LEAST NEXT TUESDAY. LONGER TERM MODELS SUGGEST THAT NEXT NORTHERLY SURGE WILL BE ENTERING THE TEXAS PANHANDLE REGION BY 12Z THURSDAY WITH EASTERLY MOIST UPSLOPE FLOW DEVELOPING IN WAKE OF SURGE...ESPECIALLY FROM LATER THURSDAY UNTIL AT LEAST SATURDAY MORNING. THEN...AS UPPER RIDGE ATTEMPTS TO BUILD INTO CWFA FROM LATER SATURDAY INTO NEXT TUESDAY...WILL PAINT CWFA WITH VERY WARM TEMPERATURES AS WELL AS GENERALLY LOW GRADE TO NIL POPS. && .AVIATION... EXPECTING MAINLY VFR CONDITIONS AT KCOS AND KPUB THROUGH THE PERIOD. ISOLATED -SHRA POSSIBLE AT KPUB EARLY EVENING...WITH BRIEF WIND GUSTS TO 30KTS. VFR AT KALS THROUGH THE PERIOD...WITH VERY ISOLATED -SHRA/-TSRA MOVING ACROSS THE VALLEY EARLY EVENING PRODUCING SOME GUSTY WINDS...BUT LITTLE IN THE WAY OF CIG/VIS RESTRICTION. -TLM- && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 17, 6:46 AM MDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 646 AM MDT TUE JUN 17 2008 COZ058>089-093>099-181300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 646 AM MDT TUE JUN 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP OVER THE EASTERN MOUNTAINS AND PLAINS TODAY...WITH ONE OR TWO SEVERE STORMS POSSIBLE ALONG AND EAST OF INTERSTATE 25 LATE THIS AFTERNOON AND EARLY THIS EVENING. WIND GUSTS IN EXCESS OF 60 MPH...LARGE HAIL 1 TO 2 INCHES IN DIAMETER AND FREQUENT CLOUD TO GROUND LIGHTNING ARE ALL POSSIBLE WITH THUNDERSTORMS OVER THE PLAINS TODAY AND THIS EVENING. FARTHER WEST TOWARD THE CONTINENTAL DIVIDE...ONLY ISOLATED THUNDERSTORMS ARE FORECAST...WITH WIND GUSTS TO 50 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING THE MAIN THREATS. LITTLE OR NO RAINFALL IS EXPECTED WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA WEDNESDAY AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHEAST PLAINS AND MOUNTAINS THURSDAY AND FRIDAY. THE MAIN THREATS FROM THUNDERSTORMS WEDNESDAY THROUGH FRIDAY WILL BE CLOUD TO GROUND LIGHTNING...WIND GUSTS AROUND 40 MPH...AND POSSIBLY SOME HAIL AROUND 1/2 INCH IN DIAMETER. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE LIKELY AFTER 2 PM MDT FOR THE EASTERN PLAINS ALONG AND EAST OF INTERSTATE 25.
In the hours before
Local storm report, Jun 17, 4:01 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
401 PM MDT TUE JUN 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL ESE SPRINGFIELD 37.41N 102.61W
06/17/2008 M1.50 INCH BACA CO TRAINED SPOTTER
&&
JKHLocal storm report, Jun 17, 4:37 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
437 PM MDT TUE JUN 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 11 W TWO BUTTES 37.57N 102.59W
06/17/2008 M1.00 INCH BACA CO TRAINED SPOTTER
&&
JKHThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 2:50 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 41 min |
| Jun 17, 3:58 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Bent, Prowers | 62 min |
| Jun 17, 4:49 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Bent, Las Animas | 56 min |
| Jun 17, 4:50 PM MDT | Areal Flood Advisory | PUB | Baca | 62 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.